Singers and Steroids: A Multi-Disciplinary Discussion Singers are often faced with acute onset of dysphonia, either due to recent phonotrauma or an illness, at a time when they are scheduled to sing in a performance. Many singers turn to steroid treatment prescribed by a health care professional who may or may not be equipped to provide ... Article
Article  |   March 01, 2015
Singers and Steroids: A Multi-Disciplinary Discussion
Author Notes
  • Disclosure: Financial: Christopher S. Gaskill, Melanie B. Williams, and Richard K. McHugh have no financial interests to disclose.
    Disclosure: Financial: Christopher S. Gaskill, Melanie B. Williams, and Richard K. McHugh have no financial interests to disclose.×
  • Nonfinancial: Christopher S. Gaskill has previously written on this topic, some of these works are referenced in the paper. Melanie B. Williams and Richard K. McHugh have no nonfinancial interests to disclose.
    Nonfinancial: Christopher S. Gaskill has previously written on this topic, some of these works are referenced in the paper. Melanie B. Williams and Richard K. McHugh have no nonfinancial interests to disclose.×
Article Information
Speech, Voice & Prosody / Articles
Article   |   March 01, 2015
Singers and Steroids: A Multi-Disciplinary Discussion
SIG 3 Perspectives on Voice and Voice Disorders, March 2015, Vol. 25, 16-24. doi:10.1044/vvd25.1.16
History: Received September 22, 2014 , Revised November 13, 2014 , Accepted November 13, 2014
SIG 3 Perspectives on Voice and Voice Disorders, March 2015, Vol. 25, 16-24. doi:10.1044/vvd25.1.16
History: Received September 22, 2014; Revised November 13, 2014; Accepted November 13, 2014

Singers are often faced with acute onset of dysphonia, either due to recent phonotrauma or an illness, at a time when they are scheduled to sing in a performance. Many singers turn to steroid treatment prescribed by a health care professional who may or may not be equipped to provide a comprehensive exam or counsel the singer on the vocal risks involved. Steroids can be effective in reducing vocal inflammation, and therefore can provide singers with a quick solution to a very difficult situation. However, the risks of steroid treatment for a singer in crisis must be considered and weighed against any potential benefit. In college-age singers, pressure to perform can be great, and steroids can be easily obtained at campus health clinics. In this paper, we address the issues surrounding treatment decisions for acute dysphonia, especially regarding whether to recommend steroids for a young singer in training. We discuss the relevant factors from the viewpoint of a laryngologist, a speech-language pathologist, and a singing voice teacher. Finally, we make recommendations for equipping singers to make informed voice care decisions and for improving communication between our disciplines to ensure the best treatment outcomes for the young singer with acute dysphonia.

Become a SIG Affiliate
Pay Per View
Entire SIG 3 Perspectives on Voice and Voice Disorders content & archive
24-hour access
This Issue
24-hour access
This Article
24-hour access
We've Changed Our Publication Model...
The 19 individual SIG Perspectives publications have been relaunched as the new, all-in-one Perspectives of the ASHA Special Interest Groups.